Utah, 2023

Flash Flood in Utah, August 24, 2023

August 24, 2023 · NWS GJT · 1 event in 1 county or zone

Remnants from Tropical Storm Harold lifted across the Desert Southwest. This, combined with already abundant subtropical moisture, resulted in widespread showers and thunderstorms across eastern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Remnants from Tropical Storm Harold lifted across the Desert Southwest. This, combined with already abundant subtropical moisture, resulted in widespread showers and thunderstorms across eastern Utah. Storms were slow moving and produced heavy rain. As a result of the heavy rain, some flash flooding occurred in portions of Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 24, 4:46 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 24, 4:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
546 PM MDT Thu Aug 24 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 319 PM MDT Thu Aug 24 2023

Tropical moisture surging ahead of Harold has pushed PWAT well
above normal and did help produce the extensive cloud shield over
our western CWA as anticipated. It's not many days in August that
Moab hasn't reached 70 degrees by early afternoon. This cloud
cover hampered an early start to the convection but now with the
circulation moving into San Juan County UT a spoke of energy is
sparking more robust convection over the 4 Corners region. Skies
were less cloudy farther East and these areas will be blossoming
through the evening as well as the upper system drifts toward the
I-70 corridor where Utah meets Colorado. Though moisture is
thicker back West there is still some concern for flooding toward
the Divide...with special emphasis on a burn scar whose drainages
will be nearly aligned with the S/SE storm motions per Corfidi
vectors. Deep warm core depths will continue to promote efficient
rainfall well into the late evening hours before things trend
mostly stratiform and decrease in coverage for the early morning
hours. With the circulation drifting through the northern CWA the
threat for heavy rain will shift North and East as well for
Friday. Expect another healthy dose of clouds to be in place
across most of the CWA by sunrise which will bring another delayed
start to the stronger convection on Friday. By the afternoon
dynamic trop fields suggest the strongest focus for ascent will be
over our eastern CWA with the threat of heavy rainfall along the
divide. Another wave not associated with the weakening Harold
looks to be moving through northern Utah late in the day and lead
to some focus back to the West as well. If all works out as
planned drier conditions will be spreading into the 4 Corners
area...but any sunshine and residual moisture will easily be
capable of popping convection through sunset tomorrow. Storm
motion looks to take on a more westerly component which slightly
reduces the threat of flooding on the Grizzly. Confidence not high
enough due to the delayed start of storms and this storm motion
for hydrology watches at this time so will watch how things
develop through the day. Any circulation associated with Harold
will be very hard to find by early Saturday morning as this energy
moves into the Front Range as an open wave. All parameters point
to a drier and calmer regime moving in behind this feature for the
weekend. Temperatures remain hampered by the cloud cover and
moisture tomorrow so another rare below normal day can be expected
most areas.

.LONG TERM...(Saturday through Thursday)
Issued at 319 PM MDT Thu Aug 24 2023

A deepening low situated offshore in the Pacific Northwest will Push
height rises over the Rockies this weekend, thereby setting in
motion a drying trend on the West Slope. However, the rich tropical
moisture brought in via monsoon flow and decaying tropical storms
will have to be cleared from the queue first. A Canadian low dropping
into the Great Lakes will flatten out the big ridge here in the West
on Saturday and Sunday. Models remain committed to holding off the
dry air this weekend. Although, after an active tropical moisture
pattern, Saturday and Sunday will certainly seem quiet. Clearing
skies will likely help destabilize the atmosphere both afternoons
and increase the potency of some storms that manage to tap into the
instability. Areas that received enough water to saturate soils on
Thursday and Friday will deserve some attention in regard to flash
flooding potential. Flood prone drainages and canyons will still
need care under stronger downpours.

By Monday, the approaching low up in the Northwest starts amplifying
the ridge over the Rockies thanks to a generous jet streak rounding
its southern edge. Temperatures will respond upward, especially over
our low desert valleys of eastern Utah and along the state line.
Moab and southeast Utah will likely approach triple digits by
Wednesday afternoon. However, locations along the Divide and San
Juans will hold onto milder temperatures and light precipitation
chances Monday afternoon thanks to untapped moisture leftovers.
Tuesday and Wednesday find the Pacific Northwest low tracking east
and the ridge firmly holding off the return of monsoon moisture. By
Thursday, southwest flow has returned and the door opened for
another round of monsoonal flow. Spaghetti plots are pretty
consistent late in the period. Some inconsistencies arise with a jet
streak setting up to our west, which will have some atmospheric
dynamics implications for storms, etc. on Thursday. For now, will
assume a return of active weather Thursday, with a warm and dry
trend ahead of it on Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 539 PM MDT Thu Aug 24 2023

Expect widespread shower and thunderstorm activity through the
evening, becoming more showers after midnight. Most TAF sites
will be impacted with temporary ILS to MVFR conditions as these
storms move through with moderate to heavy rainfall rates possible
and gusty winds. This system will continue moving through the
area into Friday with MVFR cigs possible in some valley locations
by sunrise. Shower and thunderstorm activity will remain
widespread through the day with some clearing beginning across
the southern areas and spreading northward through the afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ008-010-013.

UT...None.
&&

SHORT TERM...15
LONG TERM...LTB
AVIATION...DB
Hazardous weather outlook, Aug 24, 3:35 AM MST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
435 AM MDT Thu Aug 24 2023

COZ001>014-017>023-UTZ022>025-027>029-251045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
435 AM MDT Thu Aug 24 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Remnants of Tropical Storm Harry will move across the region during
the next 36 hours. Deep moisture associated with this storm raises
the potential for excessive rainfall potentially leading to
localized debris/mudslides and flash flooding. However, cloud cover
will mitigate this threat to a significant degree.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The heavy rain threat continues on Friday with Harold finally exiting
the area Friday night. Drying begins this weekend and will continue
early next week. Consequently, thunderstorms will be incrementally
decreasing each day, eventually becoming confined to the higher
elevations, mainly along the Continental Divide by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however spotters
are encouraged to relay rainfall amounts or any observed flooding to
the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 24, 4:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
530 PM MDT Thu Aug 24 2023

COZ004-005-013-250000-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-
530 PM MDT Thu Aug 24 2023

...Strong thunderstorms will impact portions of southeastern Routt
County through 600 PM MDT...

At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Steamboat Springs to near Oak
Creek to near Yampa. Movement was north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Oak Creek around 540 PM MDT.

Other locations in the path of these storms include Steamboat
Springs.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 135 and 151.
 Colorado 131 between mile markers 45 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4018 10694 4004 10706 4025 10713 4041 10697
      4051 10666 4048 10666 4047 10667 4045 10665
      4034 10665 4034 10663 4029 10663
TIME...MOT...LOC 2329Z 177DEG 14KT 4031 10680 4024 10694 4016 10701

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 24, 4:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
530 PM MDT Thu Aug 24 2023

COZ019-021-250000-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
530 PM MDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of north central
Montezuma County through 600 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cortez, or 39 miles west of Durango, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dolores around 540 PM MDT.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 27 and 38.
 U.S. Highway 160 in Colorado between mile markers 33 and 46.
 Colorado 145 between mile markers 1 and 17, and near mile marker
21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 10848 3728 10866 3760 10868 3760 10836
TIME...MOT...LOC 2329Z 187DEG 27KT 3741 10857

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Aug 24, 4:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
553 PM MDT Thu Aug 24 2023

COZ009-010-012-250030-
Grand and Battlement Mesas CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
553 PM MDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of west central Pitkin
County through 630 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Marble, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Pitkin
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 10731 3915 10743 3926 10756 3933 10737
TIME...MOT...LOC 2353Z 151DEG 12KT 3921 10742

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 24, 4:54 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
554 PM MDT Thu Aug 24 2023

COZ004-013-250030-
Flat Tops CO-Elkhead and Park Mountains CO-
554 PM MDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of east central
Garfield County through 630 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Glenwood Springs, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3968 10720 3974 10737 3999 10730 3994 10703
TIME...MOT...LOC 2354Z 194DEG 25KT 3979 10724

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Aug 24, 5:20 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
620 PM MDT Thu Aug 24 2023

COZ009-010-012-250045-
Grand and Battlement Mesas CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
620 PM MDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of northeastern Mesa
County through 645 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Carbondale, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Mesa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3925 10741 3919 10752 3929 10779 3948 10755
TIME...MOT...LOC 0019Z 134DEG 11KT 3926 10751

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ERW
Local storm report, Aug 24, 5:59 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
659 PM MDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Rain             4 NNE Vallecito         37.43N 107.56W
08/24/2023  M0.26 inch       La Plata           CO   Trained Spotter

            Rain fell in 30 minutes.

&&

The radar

The Grand Junction radar (KGJX), 107 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
August 24, 6:00 PM MST to 6:30 PM MST
Where
Grand County, 3.79 mi E of Castle Valley to 3.8 mi E of Castle Valley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.680, -109.351

A 38-year-old woman was swept away in a flash flood at Grand County’s Mary Jane Canyon as a result of heavy rains occurring upstream of the canyon. 30 minute rates looked to exceed 0.40 to 0.60 inches which then flowed downstream, flooding the slot canyon. The subject reported that she had been caught in the flood and carried 150-200 feet down the canyon. She stated that she heard the flood coming and tried to get to higher ground. She reached a sand bank above the creek with her dog, but the rising water eroded the sand, sending both her and the dog into the flood waters. The woman and her dog were rescued by emergency services later with no injuries reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119405.